Last night a 56 yo woman came into the ER because, according to her daughter , the woman started “talking out of her head, shaking, had slurred speech and was hard to keep awake”. She was on Paxil, doxepin, xanax, neurontin and an antispychotic. She had been, the day before, to her PCP for a cold and was given a prescription for A-tuss (the only new medicine). She had no other history save hypertension for which she was on Lisinopril. Her vitals were normal. Her exam revealed stupor, slurred speech, generalized hyper-reflexia, muscle rigidity, pronounced generalized tremor, equal but sluggishly reactive pupils and absent Babinski’s. She was disoriented to time place and purpose.The remainder of her exam was unremarkable. CBC, Comp, Mg, U/A, CXR and Head CT were all normal. Her drug screen showed expected positives based on her daily meds, all of which she had been taking for years without problems.Her mentation slowly started to clear and she was sent home. Before we released her, I “stumbled” upon something that nailed the diagnosis. The ER Doc was impressed and gave me a gold star, pat on the head and an “atta boy” for this one. Any thoughts what that was and what she was suffering from? You need no further information. Something for consideration in diagnosing acute mental status changes in the ER.
PS: and no, it wasn’t the rapture :-).